03 April 2018
Q: I often experience a fast, irregular heart rate and shortness of breath. Is this a common condition or should I worry?
A: The sensation of a fast heartbeat or “palpitation” is a very common and often distressing symptom. In the majority of people with palpitations, the symptoms are completely innocent and are often caused by “ectopic” beats or by speeding up of the normal heartbeat during times of stress.
The cause of palpitation can only be confirmed by performing an ECG (electrocardiogram) at the time of an attack. For symptoms that last many hours, going to your GP surgery or to A&E for an ECG at the time of the attack is the best way of confirming the diagnosis. When attacks are shorter, your cardiologist may recommend an ambulatory monitor. This is a miniaturised ECG recorder that can be worn under your clothes for three to four days and connected to sticky electrodes placed on the chest. You may be recommended an echocardiogram to rule out heart muscle or heart valve problems. Palpitations can be a sign of a thyroid problem which can be checked with a simple blood test.
Fast palpitation that persists for minutes or even hours before stopping quite abruptly is often caused by the normal heart rhythm being interrupted and replaced by an abnormal rhythm. Irregular fast palpitation can indicate a condition called “atrial fibrillation”. This is a particularly important condition because under some circumstances, it can cause blood clots to form inside the heart. This can cause a stroke but it can be prevented by taking “anti-coagulant” medication.
Usually, stress management, reducing alcohol and avoiding caffeine can help reduce the symptoms but in some cases tablets may be prescribed. If tablets are unsuccessful, a keyhole (minimally invasive) operation on the heart performed through a vein in the leg can be very effective.
Find out more about Dr Huw Griffiths, Consultant Cardiologist practising at Spire Portsmouth Hospital.
The content of this article is provided for general information only, and should not be treated as a substitute for the professional medical advice of your doctor or other health care professional.